# SDR 2023FA0000097

- Difficulty date: February 22, 2023
- Submitted: February 22, 2023
- Operation: General aviation
- Aircraft: N12492
- Make and model: Cessna 172M
- Aircraft serial: 17262017
- Aircraft time: 2,712 hours
- Engine: Lyc O360A4M
- Engine time: 846 hours
- System (JASC): 2562 · Emergency Locator Beacon
- Part: Battery Pack
- Part number: A3062883
- Part serial: 370996006
- Condition: Mismanufactured
- Location: In Elt In Tailbo
- Component: Emergency Locat, Artex, A3062880
- Component part number: ELT345
- Stage of operation: IN
- How discovered: C
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

A NEW ARTEX ELT WITH A NEW BATTERY WAS INSTALLED IN THE AIRCRAFT ON 8/16 AND THE BATTERY PACK LABEL HAD A MANUFACTURE DATE OF 5/16 AND AN EXPIRATION DATE OF 10/23. UPON ROUTINE INSPECTION ON 2/23, THE BATTERY DID NOT HAVE ENOUGH ENERGY TO PASS ITS INTERNAL TEST AND THE ELT INDICATED INSUFFICIENT RF OUTPUT. THE BATTERY WAS REPLACED WITH NEW AND THE ELT PERFORMED PROPERLY. THE REMOVED BATTERY VOLTAGE AT REST WAS 5.95 V AND THE NEW BATTERY AT REST WAS 6.60 V. UPON OPENING AND INSPECTING THE OLD, USED BATTERY PACK, BOTH INTERNAL CELLS (MANUFACTURED BY ULTRALIFE, P/N U10028-T1, PHONE 315-332-7100) WERE FOUND TO BE LABELED WITH AN EXPIRATION DATE OF 5/21. THIS INCONSISTENCY CAN EASILY EXPLAIN THE BATTERY FAILURE UPON TESTING ALMOST 2 YEARS AFTER THE EXPIRATION DATE PRINTED ON THE INTERNAL CELLS, EVEN THOUGH THE TIME WAS WELL WITHIN THE EXPIRATION DATE PRINTED ON THE OUTSIDE OF THE BATTERY PACK. IF THIS INCONSISTENCY OCCURS WITH OTHER BATTERY PACKS, IT COULD LEAD TO A TRAGEDY IF AN APPARENTLY WITHIN-DATE ELT BATTERY FAILED IN A TIME OF NEED.
